1. Health
Send to a Friend via Email

Readers Respond: Did You Know About Possible Side-Effects of Cortisone?

Responses: 491

By

Updated January 13, 2010

From the article: Cortisone Shots
Most cortisone shots offer reduction of inflammation and dramatic pain relief. However, there are possible side effects from a cortisone injection, most commonly discomfort and facial flushing. Less common side effects include elevated blood sugar, skin pigment changes, and tendon rupture. Did you know about possible side effects of your cortisone injection? Would you have had the injection if you knew about the possible side effects? Would You Have Had a Shot

Cortisone injection (knee)

Had another (3rd) cortisone injection in my right knee, absolutely no pain and no side effects. I wish I could get one every other month, but sadly my Ortho doc says that's no healthy or possible. This is an incredible pain reliever, at least for me! I've had two ACL reconstructions, torn both meniscus, and the femoral condyle
—Guest John R.

I did ask about side effects

I did ask my doctor about side effects. He informed me the only side effects were for diabetics that the blood sugar could increase. He said I should probably have surgery for a torn miniscus. When I asked about alternative treatment he said we could try a cortisone shot and pt. Before I could ask anymore questions he had the needle ready for the shot. Experiencing hot flashes and flushing like a sunburn on my chest. The doctor is the expert. When asked he should provide a complete answer. I did not sign any consent forms for the shot.
—Guest I did ask

Cortisone Shots

I've had the steriod shot 2 times in my back! I was not made, aware of any possible side affects? And now since they gave, in muscle. I have a indention that looks bruised, about 1 1/5 in. Round!! I would not have, had shot if I would have known this?!
—Guest Stephanie

Hello RED FACE

Had a knee injection 2 days ago for stiffness from surgery on kneecap 2 years ago. I have had 3 injections over the past 2 years but never noticed any side effects until this one. I am dying of thirst every hour and have the most red face mask that I've ever seen. I am fair skinned and it looks like I have been in the sun without sun block for eternity. Houseguests arriving today for a few days, I look ridiculous. I wish I would have know about the side effects of the shot. My Dr only said how much better I would feel and I would be ready for my half Marathon in a few days. I hope she's right. I really wanted to be pain free during my run but now my face is another story. My running bib should say "Lobster" rather than "Heather"
—Heatherfeather413

No more Cortisone injections for me.

I did ask about side effects before. Thinking about it later, I think he was being evasive. He sort of looked down and finally said "Not really. There is a slight risk of infection. However, I have had bad reactions to Novocain in the past which was in my record but he failed to notice. After his mention of including Lidocaine? while injecting the first knee, I reminded him and he went out to get another formulation for other knee. I read that the Cortisone was supposedly very localized, but while he was gone I definitely felt something moving through my body up into my left arm. I did have a number of reactions, like hot flashes followed by extreme dizziness. Had I not lay down I think I would have passed out. Seemed to make my thinking foggy and hard to concentrate. I just felt weak. Pain relief didn't seem to last either. Thankfully I discovered information on Internet about Cissus guadrangularis extract. Great pain relief. Can exercise again.
—Guest Sherri

Why did we do this again?

My 15 year old daughter has severe, chronic low back pain. After every test and every pain med did nothing, cortisone was our final hope...that was 4 days ago. So far she has had more pain, racing thoughts and total insomnia. Side effects were mentioned to us 5 minutes prior to the injection, but were minimized by the MD as rare. We were so desperate that we went through with it anyways, so I guess the answer is yes we would do it knowing the possible side effects...but no we won't do it again...
—Guest erin

knee shot

No I would never of had the shot. Was told it was safe. Just had some soreness in my knee. But now have a hard time putting weight on my knee. And a lot of joint pain. Did not have that before. NEVER EVER AGAIN!! Now getting the shuffle as I am trying to get help to get rid of this problem. My advice. Don't do it.
—Guest Pearl

Cortisone injection

I had cortisone injection a couple of months ago in hip no problems.Had cortisone injection in my right shoulder and the side effects are I cant sleep and I had a terrible headache for days.No the Dr.never mentioned anything to me about the side effects.Hope these side effects will pass soon.Would I have it again Yes because they do take the pain away.
—Guest Anne

just had second lot of injections

I've just had my second lot of cortisone injections in my knees. My doctor told me of the possible side effects both times. The first lot worked better in one knee than the other but relieved the pain in both. This time I can't sleep and its 4am. However I would still recommend the injections as the pain relief is worth it.
—nainjude

symptoms can occur later

I've had multiple injections in my back and knees. Last ones a year ago no problems varied results. just had right knee done. Am flushed, bad headache and stomach upset. Never had them before. I am wondering if the multiple injections (about 30 in three years) are now having a cumulative effect? Will ask the doc prior to the next injection that's scheduled three months from now about it. Glad I found this site. Couldn't understand what was going on.
—ottoarden

They helped!

I have cortisone shots for my back about once a year for L3-4 nerve root compression. It is a difficult job (and painful) because of my back structure, but these really help me. I also had a shot in each foot (severe arthritis) about the same time last time - and yup, red face! These have allowed me to function at a level I had lost - work and gardening and enjoying my life. Get a good ortho doctor (get recommendations from nurses!) mine are conservative-treatment, specialty doctors.
—Guest Lori

did not know

My 18 year old daughter had a cortisone injection in her hip yesterday. We consented after we asked many questions , after several visits & reassurance that the worst would be that it did not do anything. She has a bright red face, fever, is ,dizzy & sick to her stomach. I am very upset for allowing myself to believe all would be OK. I am reading here because I was afraid of infection. We were told they do 50 to 60 of these shots a week & never once has anyone gotten an infection. How can they not inform the patient of these other side effects. No way will she be getting another of these injections & I am furious at myself for not researching on my own. I hope she will not have prolonged issues from this injection. This is all very, very upsetting.
—Guest Therese

Bad reaction to shot

I had my first and last cortisone shot in my shoulder for torn rotator cuff on Monday. Dr. never said anything about side effects, even though I asked. In the middle of the night I woke up itching all over my body, my whole body was bright red, I had horrible nightmares, was dehydrated. When I called the doctor who never called back, so I had to call again she said she never heard of such a reaction and told me to take Benadryl. So I did and I got really sick with flu like symptoms, diahrea, etc. I too, am allergic to anesthesia. I dont think the doc should have been so eager to give me the shot. Never again!! Just glad to be alive!
—Guest Ginger

Not Informed

I had 2 epideral steroid injections for 3 bulging disk in my neck. 1st one Jan 31 and 2nd one Feb 17. Had my regular period Feb 9-14th. Then on Feb 20 started bleeding again. In 29 years I have NEVER had irregular bleeding. Called orthopetic to ask them if any women have reported abnormal bleeding and is this a side affect in women b4 I call my gyno. They told me they have never received any reports and acted like they never heard of such a thing. So I hung up called my gyno explained what's going on and they told me it ABSOLUTELY has everything to do with the abnormal bleeding. The steroid gets your hormones all out of whack! The nurse I spoke to at the gyno said thats the 1st question she ask patients that call with abnormal bleeding "is have you had a steroid injection recently?" im really upset with the orthopetic office that I wasn't informed of the side affect and now they are denying this is what is causing the abnormal bleeding.
—Guest Angie

my shot!

I had one done and I wasnt told what to do after. My wrist swelled and I couldnt move it for two days, I litterally thought my wrist was broken thats how bad the pain was. But after a few days everything was fine and knock on wood a month later and still no pain!
—Guest cestes

Would You Have Had a Shot

Did You Know About Possible Side-Effects of Cortisone?

Receive a one-time notification when your response is published.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.